ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Another ampho-terrible mix-up


From the July 15 , 1998 issue

PROBLEM: A renal transplant patient with a disseminated aspergillus infection was discharged from the hospital on Abelcet® (amphotericin B lipid complex). The antifungal was supposed to be administered daily as a 4-hour infusion of 350 mg/500 mL D5W. The prescription was assigned to a home care pharmacy. However, personnel there were unfamiliar with the newer lipid-based forms of the drug and dispensed 350 mg of conventional amphotericin B deoxycholate (Fungizone®) instead. Fungizone doses should not exceed 1.5 mg/kg whereas Abelcet is dosed at 5 mg/kg. Therefore, the patient suffered more than a 3-fold overdose of amphotericin. Prior to the infusion, the patient's wife noticed that the appearance of the bag was darker ("the color of orange juice") than infusions given at the hospital. She phoned the home care pharmacy, but staff reassured her that this was the appropriate product for her husband. One hour into the infusion the patient experienced violent shaking chills, nausea, vomiting, and diarrhea. The pharmacy was again contacted. The patient's wife was told that these were common side effects and she was instructed to slow the rate. After another 90 minutes the patient stopped the therapy due to intolerable side effects. He was readmitted to the hospital with a blood pressure of 200/100 mm Hg. Three days later his serum creatinine peaked at 7.3 mg/dL from a baseline of 4.5 mg/dL. He is now at home, with improving renal function, continuing Abelcet treatment.

SAFE PRACTICE RECOMMENDATION: This is one of several cases we've reported about confusion between conventional and lipid-based products (see ISMP Medication Safety Alert! October 9, 1996; November 19, 1997; January 28, 1998). We recommend including warnings against mix-ups in computer systems, and placement of reminders in storage areas and on the products themselves. Be sure that staff are aware of the differences between these products by sharing this report with them. Include health professionals at associated home care organizations. Permission is granted to copy this issue of the newsletter in its entirety. Finally, we need to listen carefully - and properly investigate - all patient concerns about safety.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP